Florida, 2018

Lightning Strikes in Florida, June 24, 2018

June 24, 2018 · NWS TBW · 2 events in 2 counties and zones

Scattered thunderstorms developed across the Florida Peninsula throughout the afternoon. A lightning strike from one of the storms killed a person in Siesta Key.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Scattered thunderstorms developed across the Florida Peninsula throughout the afternoon. A lightning strike from one of the storms killed a person in Siesta Key. A building fire was suspected to have been caused by another lightning strike.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 24, 8:57 AM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 24, 8:57 AM EST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
957 AM EDT Sun Jun 24 2018

.MORNING UPDATE...
A few morning showers and storms have diminished as the
seabreeze is getting underway, leading to subsidence over
the waters. Expect showers and thunderstorms will begin to
develop along/near the coast through noon. This activity
will likely spread inland, colliding with the east coast
seabreeze by mid afternoon, where storms will be more
widespread. Outflows will gradually work back to the west,
with thunderstorms shifting back to the west and out into
the Gulf of Mexico this evening. In all, it's looking to be
a much more active thunderstorm day than we have seen in
quite some time. Beneficial rains are expected across a good
part of the Suncoast, but along with the rain will come the
threat of gusty winds and frequent lightning. Make sure you
head indoors as soon as you hear thunder or see lightning
in the distance!

No substantial changes were made to the existing forecast.

&&

.AVIATION (12z TAFs)...
VFR conditions will continue through around 16z to 18z when
thunderstorms will develop near most terminals. Will
maintain VCTS this issuance, but will likely include TEMPOs
in next TAF set as confidence is fairly high in widespread
coverage of SHRA/TSRA 20z to 00z timeframe. IFR to LIFR
ceilings/visibilities possible with any storm along with
gusty winds.

&&

.MARINE...
High pressure will remain over the waters through the
coming week with light winds and seas. The only exception
will be with any marine storms which could locally enhance
winds and seas. This would be most probable from the evening
hours through the overnight and into the early morning each
day.

&&

.Preliminary Point Temps/PoPs...
TPA  91  77  91  78 /  60  30  50  50
FMY  92  74  91  75 /  80  30  70  50
GIF  93  74  94  74 /  70  30  50  40
SRQ  90  76  90  77 /  60  30  60  50
BKV  93  74  93  74 /  60  30  40  40
SPG  90  78  91  78 /  50  30  40  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

UPDATE/AVIATION/MARINE/FIRE WEATHER...84/Austin
UPPER AIR...42/Norman
DECISION SUPPORT...57/McMichael
Hazardous weather outlook, Jun 24, 2:51 AM EST, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
351 AM EDT Sun Jun 24 2018

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-242000-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
351 AM EDT Sun Jun 24 2018

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Thunderstorms are expected...isolated on the Gulf waters early
this morning...scattered over coastal locations later this
morning and early afternoon...and scattered to numerous mid-
afternoon to early evening for most areas. The greatest coverage
will be along and just west of the I-75 corridor in the late
afternoon. Thunderstorms that develop will be capable of producing
strong gusty winds...locally heavy rain...and frequent deadly
lightning strikes.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

...THUNDERSTORM IMPACT...
Isolated morning thunderstorms becoming scattered to numerous
the afternoon and early evening hours are expected each day.
Thunderstorms will be capable of producing strong gusty
winds...locally heavy rain...and frequent deadly lightning
strikes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

RKR

The radar

The Tampa radar (KTBW), 95 km away, was scanning. The volume nearest the first event began at 15:43 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Charlotte

When
June 24, 10:45 AM EST
Where
Charlotte County, 1.27 mi SW of Rotunda West
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
26.860, -82.287

A fire that destroyed a golf club maintenance shed was suspected to have been caused by a lightning strike.

Lightning, Sarasota

When
June 24, 1:15 PM EST
Where
Sarasota County, 0.92 mi NW of Pine Shrs
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
27.260, -82.540

A man and woman at the beach began to head for shelter as it started to rain. The man was struck by lightning, knocking back the woman back. The man was transported to a hospital, but was unable to be revived.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Sarasota2018-06-2433MaleUnknownDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753861, 753814.